Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 37, NWS Goodland, KS

November 18, 2020Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 18, 2020, 1:30 AM MST for Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Nov 18, 2020, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 1:30 AM MST (08:30 UTC)
In effect from
Nov 18, 2020, 11:00 AM MST
Expired
Nov 18, 2020, 3:38 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4066 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS83 KGLD 180830
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
130 AM MST Wed Nov 18 2020

...Critical fire weather conditions this afternoon...

.Critical fire weather conditions are expected across Cheyenne and
Kit Carson counties of Colorado this afternoon as southwest winds
gust up to 30 mph with relative humidity falling below 15 percent. 
All outdoor burning should be avoided.


COZ253-254-182000-
/O.NEW.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/
Kit Carson-Cheyenne-
130 AM MST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...Around 80.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
890 
WWUS83 KGLD 181632
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
932 AM MST Wed Nov 18 2020

...Critical fire weather conditions this afternoon...

.Critical fire weather conditions are expected across Cheyenne
and Kit Carson counties of Colorado this afternoon as southwest
winds gust up to 30 mph with relative humidity falling below
15 percent. All outdoor burning should be avoided.

KSZ027-041-190000-
/O.EXA.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/
Wallace-Greeley-
932 AM MST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027 AND
041...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 5 PM MST this afternoon.

* Affected Area...In Kansas...Fire Weather Zone 027 Wallace and 
  Fire Weather Zone 041 Greeley.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the mid 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-254-190000-
/O.CON.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/
Kit Carson-Cheyenne-
932 AM MST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...Around 80.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
954 
WWUS83 KGLD 182238
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
338 PM MST Wed Nov 18 2020


COZ253-254-KSZ027-041-182345-
/O.CAN.KGLD.FW.W.0037.000000T0000Z-201119T0000Z/
Kit Carson-Cheyenne-Wallace-Greeley-
338 PM MST Wed Nov 18 2020

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Winds have decreased across the area and humidities will continue
to climb through the evening. Critical fire weather conditions are
no longer expected. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 17, 9:23 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 17, 9:23 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
923 PM MST Tue Nov 17 2020

.UPDATE...
Issued at 621 PM MST Tue Nov 17 2020

No major updates the forecast based on latest guidance. Current
forecast trend looks good but will continue to monitor, especially
for lows tonight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 1239 PM MST Tue Nov 17 2020

19Z UTC Water Vapor Imagery and RAP analysis indicated large,
fairly high amplitude ridge entering western CWA with area of high
clouds not making it very far from the ridge axis. At the surface,
lee trough continues to deepen with temperatures climbing into the
70s at many locations.

Aforementioned H5 ridge will remain in control of the weather
pattern across the area through Wednesday maintaining warm and dry
conditions. The main concern through Wednesday will be the
magnitude of fire weather threat.

Mostly clear skies and diminishing winds will lead to similar
overnight conditions as yesterday. With lower spots radiating out
quite well and temperatures holding up on relative high spots, but
otherwise little sensible weather impacts are expected.

On Wednesday, H5 ridge axis shifts to the east and flattens
somewhat with flow aloft becoming more zonal and perpendicular to
the Rockies. At first glance, record breaking highs look likely as
locations near 80. The aforementioned height pattern however, has
me a bit concern for potential mountain wave cirrus that would
persist across the area in the afternoon. While not likely, if it
does occur could easily hold temperatures back 3-5 degrees.

This uncertainty with respect to heating further complicates
potential fire danger forecast. Assuming the warmest solutions,
will see much of the northwest CWA have several hours of relative
humidity below 15 percent. Meanwhile the stronger winds will be
out of phase with this area, mainly south of Interstate 70. While
I was leaning towards a fire weather watch, uncertainty just to
high at this point to warrant one.

.LONG TERM...(Thursday through Tuesday)
Issued at 1233 PM MST Tue Nov 17 2020

The main points of interest for the extended period include a
cool down along with precipitation chances for weekend .

Semi-zonal flow over the region for Thursday will lead to dry
conditions. A cold front then moves through during the day that is
expected to cap highs slightly cooler than previous days, albeit
still above normal. Friday during the day still has the advancing
trough from the SW migrating towards the plains. The majority of
Friday will remain dry. However gulf moisture advection
overspreads the plains. Precipitation chances start to increase
during the evening into the overnight hours. Guidance still varies
on the start of the precipitation, so confidence remains low on
that aspect but still confident that much needed precipitation
will occur, with mainly rain but snow may try to mix in due to the
cooler temperatures. Rain chances will persist throughout the day
Saturday. Precipitation chances continue Saturday night into
Sunday morning. Guidance currently is trending toward slightly
lower temperatures for Sunday, so a rain/snow mix overnight
Saturday may change to all snow for a period of time during the
Sunday morning hours. I have been noticing that guidance ensembles
are trending towards some gustier winds during the time period of
the potential all snow, some blowing snow may be of concern
during that time frame. I will not make any significant changes to
the wind forecast at this time due to a lack of certainty but
this will continue to be monitored. The pattern then shifts back
to a northwesterly flow during the Sunday afternoon hours which
leads to a dry start for the latter portion of the extended
forecast period.

Above normal temperatures are still expected for Thursday but not
nearly as warm as previous days as highs in the NW portion of the
CWA may only reach the mid 60's while other areas will be in the
70's. Starting Friday, a cool down is expected to more normal like
temperatures for mid-November as widespread highs in the 50's are
expected. The majority of the weekend highs will struggle to make it
out of the 40's before a slight warm up back into the 50's looks
possible for the beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 923 PM MST Tue Nov 17 2020

VFR conditions will ensue at both terminals through the forecast
period with a mix of SKC and FEW250. No precipitation is
expected, with wind shifts being the only weather issues for both
sites.

Winds for KGLD, south around 10-15kts through 09z Wednesday, then
west southwest around 15kts.

Winds for KMCK, south 10-20kts through 11z Wednesday, then
southwest less than 10kts. By 20z, winds will meander from
southwest to southeast around 10kts.

&&

.CLIMATE...
Issued at 215 AM MST Mon Nov 16 2020

Record/near record high temperatures are expected Wednesday
November 18 at the following locations:

Goodland..........77 degrees set in 2008 and previous years
Hill City.........80 degrees set in 1908
McCook............76 degrees set in 1933
Burlington........76 degrees set in 2008
Colby.............76 degrees set in 1981
Tribune...........78 degrees set in 1999
Yuma..............76 degrees set in 1999

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KAK
SHORT TERM...JRM
LONG TERM...TT
AVIATION...JN
CLIMATE...DDT
Hazardous weather outlook, Nov 17, 6:20 PM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
620 PM MST Tue Nov 17 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
620 PM MST Tue Nov 17 2020 /720 PM CST Tue Nov 17 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated to near critical fire weather conditions are expected
Wednesday afternoon south of a line from Flagler to Sharon Springs
and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.